Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 714, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 19, 2016, 4:36 PM CDT for Custer County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 4:36 PM CDT (21:36 UTC)
- Expired
- Aug 19, 2016, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 139 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:40 PM CDT | HAIL 0.88 | 3 Wsw Arapaho, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785
WUUS54 KOUN 192136
SVROUN
OKC039-192230-
/O.NEW.KOUN.SV.W.0714.160819T2136Z-160819T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CUSTER COUNTY IN WESTERN OKLAHOMA...
* UNTIL 530 PM CDT
* AT 436 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF ARAPAHO...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THOMAS...ARAPAHO AND CUSTER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3552 9900 3565 9916 3581 9896 3581 9863
3564 9863
TIME...MOT...LOC 2136Z 233DEG 13KT 3563 9902
HAIL...1.00IN
WIND...60MPH
$$
031 follow-up statement
967
WWUS54 KOUN 192220
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT FRI AUG 19 2016
OKC039-192230-
/O.EXP.KOUN.SV.W.0714.000000T0000Z-160819T2230Z/
CUSTER OK-
520 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER COUNTY WILL
EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3552 9900 3565 9916 3581 9896 3581 9863
3564 9863
TIME...MOT...LOC 2219Z 233DEG 13KT 3563 9902
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:26 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 19, 2:26 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 226 PM CDT FRI AUG 19 2016 .DISCUSSION... Area of rain will continue to affect parts of Southern Oklahoma and western North Texas the rest of this afternoon. This activity is in an area of high PW with heavy rain the main concern. Elsewhere, isolated/scattered showers/storms will be possible this afternoon/early evening due to heating of the moist airmass. There may also be a differential heating boundary from Central into Southwest OK which may aid in storm development as well. Additional showers/storms will be likely this evening into Saturday as a cold front moves across the region and an upper trough moves across the Plains. Some strong to severe storms will be possible with this activity this evening. Rain chances will decrease from north to south across the area Saturday as the front moves into Texas. Rain chances will remain confined to southern parts of the fa Saturday night into Sunday. Rain chances will then spread back north Sunday night into Monday as moisture spreads back to the north and a mid-level disturbance moves into the Central Plains. Models show a shortwave moving from the SW U.S. into the region next week with another front moving across the area towards the middle of next week. The shortwave and front will maintain rain chances through late next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 81 61 86 / 70 30 10 0 Hobart OK 68 84 62 88 / 60 20 10 10 Wichita Falls TX 71 84 66 88 / 60 60 20 20 Gage OK 63 80 56 87 / 60 10 0 0 Ponca City OK 69 79 58 84 / 70 10 0 0 Durant OK 72 83 66 88 / 60 70 30 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 06/25
Hazardous weather outlook, Aug 19, 11:57 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CDT FRI AUG 19 2016 OKZ004>048-050>052-TXZ083>090-201015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1157 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT. LOCATION... THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM CHEYENNE TO WATONGA TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM VERNON...TEXAS TO LAWTON TO NORMAN AND SEMINOLE. TIMING...THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY. THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF SEVERE THUNDERSTORMS...WILL BE FROM AROUND 5 PM THROUGH MIDNIGHT. IMPACTS...THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH THESE STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN SOUTHERN KANSAS AND NORTHWEST OKLAHOMA BY LATE AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS...ADDITIONAL STORMS WILL FORM AS THE FRONT PUSHES SOUTHWARD ACROSS OKLAHOMA. ALTHOUGH DEEP LAYER SHEAR WILL BE MARGINAL...DECENT DIRECTIONAL SHEAR AND MODERATE INSTABILITY MAY RESULT IN A FEW STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORM INTENSITY WILL LIKELY DECREASE BY MIDNIGHT...BUT THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA THROUGH THE AFTERNOON. VERY HEAVY RAIN AND SOME FLOODING WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THE BEST CHANCE FOR RAIN WITH THIS ACTIVITY WILL BE ALONG AND SOUTH OF A HOLDENVILLE TO ADA TO WICHITA FALLS LINE. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHWEST OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS EVENING THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH LATE NEXT WEEK. ORGANIZED SEVERE WEATHER CHANCES THIS WEEKEND AND NEXT WEEK WILL BE LOW. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Aug 19, 2:50 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI AUG 19 2016
OKZ014-021-192015-
ROGER MILLS OK-BECKHAM OK-
250 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 315 PM CDT...
AT 249 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SWEETWATER...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LAT...LON 3550 10000 3569 9968 3545 9951 3529 9994
3538 10000
TIME...MOT...LOC 1949Z 239DEG 25KT 3547 9981
SIXSpecial weather statement, Aug 19, 3:12 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT FRI AUG 19 2016
OKZ007-008-192045-
GRANT OK-KAY OK-
312 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 345 PM CDT...
AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEER CREEK...
MOVING NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3695 9730 3671 9759 3686 9774 3700 9757
3700 9736
TIME...MOT...LOC 2012Z 233DEG 11KT 3684 9756
SIXSpecial weather statement, Aug 19, 3:30 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT FRI AUG 19 2016 OKZ014-016-192100- ROGER MILLS OK-CUSTER OK- 330 PM CDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROGER MILLS AND NORTHWESTERN CUSTER COUNTIES UNTIL 400 PM CDT... AT 328 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MOOREWOOD...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3554 9938 3574 9942 3580 9911 3560 9905 TIME...MOT...LOC 2028Z 249DEG 17KT 3568 9934 SIX
Special weather statement, Aug 19, 3:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT FRI AUG 19 2016
OKZ016-192130-
CUSTER OK-
356 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 430
PM CDT...
AT 354 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ARAPAHO...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 45 MPH...
LAT...LON 3560 9917 3581 9882 3564 9868 3546 9901
3547 9905
TIME...MOT...LOC 2054Z 236DEG 25KT 3556 9902
SIXSpecial weather statement, Aug 19, 4:05 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT FRI AUG 19 2016
OKZ021-022-192200-
BECKHAM OK-WASHITA OK-
405 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKHAM AND NORTHWESTERN
WASHITA COUNTIES UNTIL 500 PM CDT...
AT 402 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR ELK CITY TO NEAR SAYRE TO 3 MILES SOUTHEAST OF TEXOLA...MOVING
EAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ELK CITY...SAYRE...BURNS FLAT...ERICK...CANUTE...CARTER...FOSS...
TEXOLA AND DELHI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3533 9979 3547 9940 3546 9897 3527 9923
3520 9956 3512 9978 3508 10000 3523 10000
TIME...MOT...LOC 2102Z 269DEG 19KT 3542 9940 3531 9968 3519 9993
03Special weather statement, Aug 19, 4:34 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT FRI AUG 19 2016
OKZ016-192230-
CUSTER OK-
434 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 530
PM CDT...
AT 432 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
ARAPAHO...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
THOMAS...ARAPAHO AND CUSTER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3581 9909 3581 9863 3580 9863 3552 9889
3563 9914
TIME...MOT...LOC 2132Z 213DEG 15KT 3565 9901
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:50 PM CDT | Special Weather Statement | OUN | Roger Mills | 25 min |
| Aug 19, 3:12 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Aug 19, 3:30 PM CDT | Special Weather Statement | OUN | Custer | 30 min |
| Aug 19, 3:56 PM CDT | Special Weather Statement | OUN | Custer | 34 min |
| Aug 19, 4:05 PM CDT | Special Weather Statement | OUN | Beckham | 55 min |
| Aug 19, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 42 min |
| Aug 19, 4:34 PM CDT | Special Weather Statement | OUN | Custer | 56 min |
| Aug 19, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 39 min |
| Aug 19, 5:12 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Kiowa, Washita | 2 hr |
| Aug 19, 5:37 PM CDT | Special Weather Statement | OUN | Greer, Harmon, Kiowa, Washita | 53 min |
| Aug 19, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 31 min |
| Aug 19, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.